Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 163, NWS Wichita, KS

May 11, 2002Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 11, 2002, 9:24 PM CDT for Kingman County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2002, 9:24 PM CDT (02:24 UTC)
Expired
May 11, 2002, 10:30 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Kingman County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 8:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1882 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
2.7
Supercell composite
15.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 120224
SVRICT
KSC095-120330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
923 PM CDT SAT MAY 11 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1030 PM CDT.

* AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NASHVILLE...OR ABOUT 13 MILES NORTHEAST OF
  MEDICINE LODGE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR NASHVILLE AROUND 930 PM...
  NEAR ZENDA AROUND 945 PM...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. LEAVE AUTOMOBILES AND MOBILE HOMES FOR SAFER
SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN
COUNTY UNTIL 1030 PM CDT.

LAT...LON 3749 9844 3739 9845 3744 9790 3766 9790

/WOLF

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 8:56 PM CDT, 28 minutes earlier.

Area forecast discussion, May 11, 8:56 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
856 PM CDT SAT MAY 11 2002

MESOSCALE UPDATE...

SIMILAR TO PREV THINKING...STORMS HAVE STARTED TO TRANSITION AWAY
FROM A LINE ORIENTATION TO A LARGER AREA OF RAIN AND EMBEDDED
STORMS.  SGFNT LOSS OF MID/LOW LVL CIRCULATION AND STRUCTURE IS
EVIDENT OVR THE PAST HR.  SEVERAL OF THE AREA 00Z RAOBS SUG ELEVATED
CONVECTION LKLY.  DEEP 850 MSTR EVIDENT ON OUN RAOB WITH SYNOPTIC
SCALE WARM AIR ADVECTION IN 850-700MB LAYER.  IN ADDITION...SOME
INCR IN AREAL COVERAGE/INTENSITY IS EVIDENT IN SE KS PCPN.  SUSPECT
THE COOLER TEMPS...COMBINED WITH LOSS OF HEATING WL DIMINISH THE SVR
THREAT IN ERN HALF OF CURRENT WATCH.  MAIN SVR THREAT WL BE CONFINED
TO THE AREA S OF HWY 54 AND W OF I-35...WHERE LINGERING SFC INSTBY
IS PRESENT.  WND PROFILES FAVORABLE FOR ROTATING TSTMS EVIDENT ON
LAMONT PROFILERS...BUT SUSPECT MANY STORMS ACRS THE AREA...SPCLY N/E
OF ICT WL BE ELEVATED.  WL CONT TO MONITOR THIS AREA FOR FLOODING
DURG THE REMAINDER OF THE NGT.

.ICT...
KS...FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR ERN PART OF CNTRL
KS...THE FLINT HILLS...AND SERN KS
ZONES KSZ049...KSZ051>053...KSZ069>072...KSZ093>096...KSZ098>100.

In the hours before

Special weather statement, May 11, 8:03 PM CDT, 1 hour 21 minutes before
KSZ032-033-047>053-067>070-082-083-091>093-120150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT SAT MAY 11 2002

TORNADO WATCH NUMBER 282 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN CENTRAL KANSAS...

     RUSSELL     LINCOLN     BARTON
     SALINE      RICE

THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS PORTION OF
CENTRAL KANSAS.

TORNADO WATCH NUMBER 285 HAS BEEN ISSUED UNTIL 1 AM SUNDAY
MORNING...FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL
KANSAS...AND EFFECTIVELY REPLACES TORNADO WATCH 282...

     RENO          MCPHERSON         MARION
     CHASE         HARVEY            BUTLER
     KINGMAN       SEDGWICK          HARPER
     COWLEY        SUMNER            GREENWOOD

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:00 PM CDTTornado WarningICTKingman45 min
May 11, 7:43 PM CDTTornado WarningICTKingman47 min
May 11, 7:44 PM CDTSevere Thunderstorm WarningICTReno61 min
May 11, 11:22 PM CDTSevere Thunderstorm WarningICTSedgwick53 min
May 11, 11:24 PM CDTSevere Thunderstorm WarningICTHarper66 min
May 11, 11:41 PM CDTSevere Thunderstorm WarningICTButler64 min
May 11, 11:56 PM CDTSevere Thunderstorm WarningICTSumner64 min
May 12, 12:25 AM CDTSevere Thunderstorm WarningICTEllsworth50 min
May 12, 12:48 AM CDTSevere Thunderstorm WarningICTLincoln57 min
May 12, 12:54 AM CDTSevere Thunderstorm WarningICTCowley51 min
May 12, 1:07 AM CDTSevere Thunderstorm WarningICTGreenwood53 min
May 12, 1:15 AM CDTFlash Flood WarningICTButler6 hr
May 12, 2:38 AM CDTSevere Thunderstorm WarningICTNeosho67 min
May 12, 12:29 PM CDTSevere Thunderstorm WarningICTLabette46 min
May 12, 4:13 PM CDTSevere Thunderstorm WarningICTAllen32 min
May 12, 4:17 PM CDTSevere Thunderstorm WarningICTElk43 min
May 12, 4:25 PM CDTSevere Thunderstorm WarningICTWilson50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.